Catastrophic heparin-induced thrombocytopenia/thrombosis syndrome related to the use of a Port-A-Cath in a breast cancer patient receiving chemotherapy

Ming Shen Dai, An Tie Hsieh, Tsu Yi Chao

Research output: Contribution to journalArticle

4 Citations (Scopus)

Abstract

Heparin-induced thrombocytopenia and thrombosis (HIT/T) syndrome is usually triggered by an immune response after repeated administration of heparin. The syndrome is strongly associated with limb deep vein thrombosis and is potentially life-threatening if unrecognized. We describe the case of a patient with compartment syndrome of the left forearm complicated by HIT/T that developed after Port-A-Cath implantation through the left subclavian vein. Prompt recognition of HIT/T, immediate withdrawal of heparin, and timely institution of thrombolytic therapy successfully prevented limb loss.

Original languageEnglish
Pages (from-to)537-539
Number of pages3
JournalSupportive Care in Cancer
Volume12
Issue number7
Publication statusPublished - Jul 2004
Externally publishedYes

Fingerprint

Vascular Access Devices
Thrombocytopenia
Heparin
Thrombosis
Breast Neoplasms
Drug Therapy
Extremities
Subclavian Vein
Compartment Syndromes
Thrombolytic Therapy
Forearm
Venous Thrombosis

Keywords

  • Heparin
  • Heparin-induced thrombocytopenia (HIT)
  • Port-A-Cath
  • Thrombolytic therapy
  • Thrombosis

ASJC Scopus subject areas

  • Oncology
  • Nursing(all)

Cite this

Catastrophic heparin-induced thrombocytopenia/thrombosis syndrome related to the use of a Port-A-Cath in a breast cancer patient receiving chemotherapy. / Dai, Ming Shen; Hsieh, An Tie; Chao, Tsu Yi.

In: Supportive Care in Cancer, Vol. 12, No. 7, 07.2004, p. 537-539.

Research output: Contribution to journalArticle

@article{b1af4e4fa05b4aabbd62dcbf29f210e8,
title = "Catastrophic heparin-induced thrombocytopenia/thrombosis syndrome related to the use of a Port-A-Cath in a breast cancer patient receiving chemotherapy",
abstract = "Heparin-induced thrombocytopenia and thrombosis (HIT/T) syndrome is usually triggered by an immune response after repeated administration of heparin. The syndrome is strongly associated with limb deep vein thrombosis and is potentially life-threatening if unrecognized. We describe the case of a patient with compartment syndrome of the left forearm complicated by HIT/T that developed after Port-A-Cath implantation through the left subclavian vein. Prompt recognition of HIT/T, immediate withdrawal of heparin, and timely institution of thrombolytic therapy successfully prevented limb loss.",
keywords = "Heparin, Heparin-induced thrombocytopenia (HIT), Port-A-Cath, Thrombolytic therapy, Thrombosis",
author = "Dai, {Ming Shen} and Hsieh, {An Tie} and Chao, {Tsu Yi}",
year = "2004",
month = "7",
language = "English",
volume = "12",
pages = "537--539",
journal = "Supportive Care in Cancer",
issn = "0941-4355",
publisher = "Springer Verlag",
number = "7",

}

TY - JOUR

T1 - Catastrophic heparin-induced thrombocytopenia/thrombosis syndrome related to the use of a Port-A-Cath in a breast cancer patient receiving chemotherapy

AU - Dai, Ming Shen

AU - Hsieh, An Tie

AU - Chao, Tsu Yi

PY - 2004/7

Y1 - 2004/7

N2 - Heparin-induced thrombocytopenia and thrombosis (HIT/T) syndrome is usually triggered by an immune response after repeated administration of heparin. The syndrome is strongly associated with limb deep vein thrombosis and is potentially life-threatening if unrecognized. We describe the case of a patient with compartment syndrome of the left forearm complicated by HIT/T that developed after Port-A-Cath implantation through the left subclavian vein. Prompt recognition of HIT/T, immediate withdrawal of heparin, and timely institution of thrombolytic therapy successfully prevented limb loss.

AB - Heparin-induced thrombocytopenia and thrombosis (HIT/T) syndrome is usually triggered by an immune response after repeated administration of heparin. The syndrome is strongly associated with limb deep vein thrombosis and is potentially life-threatening if unrecognized. We describe the case of a patient with compartment syndrome of the left forearm complicated by HIT/T that developed after Port-A-Cath implantation through the left subclavian vein. Prompt recognition of HIT/T, immediate withdrawal of heparin, and timely institution of thrombolytic therapy successfully prevented limb loss.

KW - Heparin

KW - Heparin-induced thrombocytopenia (HIT)

KW - Port-A-Cath

KW - Thrombolytic therapy

KW - Thrombosis

UR - http://www.scopus.com/inward/record.url?scp=3142715226&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=3142715226&partnerID=8YFLogxK

M3 - Article

C2 - 15114479

AN - SCOPUS:3142715226

VL - 12

SP - 537

EP - 539

JO - Supportive Care in Cancer

JF - Supportive Care in Cancer

SN - 0941-4355

IS - 7

ER -